Alabama, 2014

Tornado and Flash Flood in Alabama, October 13 to 14, 2014

October 13 to 14, 2014 · NWS HUN · 14 events in 7 counties and zones

A strong cold front swept across the region late on the 13th into the 14th across Ohio, Mississippi and Tennessee Valleys and interacted with a moist and unstable air mass. This led to two waves of severe thunderstorms for northern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$120,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong cold front swept across the region late on the 13th into the 14th across Ohio, Mississippi and Tennessee Valleys and interacted with a moist and unstable air mass. This led to two waves of severe thunderstorms for northern Alabama. During the early evening hours, one cluster of thunderstorms raced northward from central Alabama at speeds of 50 to 60 mph, and produced areas of significant wind damage, snapping power poles, and large trees. A couple of discrete supercells developed in northeast Mississippi ahead of a squall line and tracked across northwest Alabama. This was followed by the squall line which slowly migrated across the area producing one EF-1 tornado in Colbert County. Sporadic wind damage, and heavy rainfall accompanied this secondary wave which also led to isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 13, 2:42 PM CST, 30 minutes earlier.

Area forecast discussion, Oct 13, 2:42 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 PM CDT MON OCT 13 2014

...SEVERE WEATHER LIKELY THIS EVENING AND OVERNIGHT WITH DAMAGING
WINDS...FLASH FLOODING...AND TORNADOES POSSIBLE...

.SYNOPSIS... A POTENT UPPER TROUGH MOVING ACROSS THE HEARTLAND HAS
BEEN RESPONSIBLE FOR THE DEVELOPMENT OF A SEVERE QLCS EDGING CLOSER
TO THE TN VALLEY THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. BEHIND
THIS DEEP TROUGH, AN AMPLIFIED RIDGE IS BUILDING OVER THE ROCKIES.

DISCRETE SUPERCELLS AND THUNDERSTORM CLUSTER HAVE DEVELOPED TO THE
SOUTH OF INTERSTATE 20 WHICH ARE EXHIBITING DEEP UPDRAFTS AND
POTENTIAL FOR DAMAGING WINDS. THESE WILL LIKELY BEGIN TO AFFECT THE
TN VALLEY PRIOR TO THE ARRIVAL OF THE SQUALL LINE AHEAD OF THE FRONT.

SL.77

&&

.DISCUSSION...

THE TIMING OF THE APPROACHING QLCS HAS DEFINITELY BEEN DIFFICULT TO
PREDICT OVER THE PAST FEW DAYS, BUT IT APPEARS THAT HRRR/RAP/WRF
HAVE A BETTER HANDLE WITH THIS SEVERE QLCS AND THE DEEP CONVECTION
TO THE SOUTH. WIND SHEAR HAS INCREASED THROUGHOUT THE DAY WITH
MODEST INSTABILITY OBSERVED ON MORNING SOUNDINGS. MORE SPECIFIC ON
THE WIND SHEAR EXPECTED THIS AFTERNOON AND EARLY THIS EVENING, 0-3
KM SRH IS BETWEEN 200-300 M2/S2 WITH HIGHER VALUES TONIGHT (500-600
M2/S2 BY 01-06Z), WHILE BULK SHEAR (0-6 KM) INCREASES TO 40-60 KTS-
GRADUALLY SPREADING EAST OVERNIGHT. THE HIGHEST VALUES ARE LOCATED
OVER NW AL INITIALLY. THE INCREASE IN WIND SHEAR IS LIKELY DUE IN
PART TO THE ORIENTATION OF THE TROUGH AS IT MOVES EAST AS IT APPEARS
THE SOUTHERN FLANK PUSHES NORTHEAST AND BECOMES NEGATIVELY TILTED
ACROSS E LA/W MS BTWN 01-07Z. THIS MAY ALSO HAVE THE EFFECT OF
ACCELERATING THE LINE EASTWARD IN ADDITION TO INCREASING/MAINTAINING
THE STRONG WIND SHEAR. THE STRONG WINDS INDUCED BY THE APPROACHING
SYSTEM HAS ALSO NECESSITATED KEEPING THE WIND ADVISORY IN EFFECT FOR
SUSTAINED WINDS RISING BETWEEN 15-25 MPH AND GUSTS UP TO 35 MPH
LIKELY.

REGARDING INSTABILITY, THE MODEL PROGS THE HIGHEST INSTABILITY TO
OCCUR DURING PEAK HEATING THIS AFTERNOON AND EVENING WITH MUCAPES
RISING CLOSE TO 2000 J/KG BEFORE FALLING OFF OVERNIGHT.

THE STRONG LLJ (40-50 KTS FROM THE SOUTH) IN CONJUNCTION WITH A
SCATTERED TO BROKEN CLOUD DECK ACROSS THE AREA HAS ALREADY RESULTED
IN A WARM/MOIST ENVIRONMENT AND UNSTABLE ENVIRONMENT ACROSS THE TN
VALLEY. THIS UNSTABLE ENVIRONMENT WILL ALSO PLAY A PART IN
SUSTAINING DEEP CONVECTION THROUGH THIS AFTERNOON AND THIS EVENING.
HOWEVER, DESPITE THE DECREASE IN SENSIBLE HEATING/INSTABILITY,
ELEVATED INSTABILITY AND THE ALREADY STRONGLY SHEARED ENVIRONMENT
WILL STILL TRANSLATE TO A HIGH LIKELIHOOD FOR DAMAGING WING GUSTS AND
TORNADOES ALONG THE QLCS TONIGHT. THOUGH THE FRONT IS LAGGING BEHIND
THIS QLCS, EXPECTING IT TO BEGIN MOVING RAPIDLY THIS EVENING AND
TONIGHT IMPACTING THE TN VALLEY BTWN 07-12Z EARLY TUESDAY MORNING.

AN ADDITIONAL CONSIDERATION IS THAT DUE TO THE HEAVY RAINFALL WE
HAVE RECEIVED OVER THE PAST FEW DAYS AND WITH THE ADDITIONAL 2-3
INCHES EXPECTED, THE AREA IS RIPE FOR FLASH FLOODING WHICH COULD BE
ESPECIALLY DANGEROUS DURING THE OVERNIGHT PERIOD. THUS, THE FLASH
FLOOD WATCH HAS BEEN RETAINED THROUGH THE OVERNIGHT.

AS A RESULT OF THIS CURRENT ANALYSIS AND MODEL PROGS, HAVE MADE SOME
ADJUSTMENTS TO THE TIMING AND PASSAGE OF THE SUPERCELLS/CLUSTERS AND
QLCS AND MAINTAINED THE THREATS SEVERE WORDING THROUGH THIS EVENING
AND OVERNIGHT. RIGHT NOW, THE SUPERCELLS/CLUSTERS FROM THE SOUTH
SHOULD IMPACT PORTIONS OF NORTH ALABAMA BETWEEN 5-8PM. THEN, THE
QLCS/SQUALL LINE SHOULD IMPACT NORTHWEST ALABAMA BY 5-9PM,
INTERSTATE 65 CORRIDOR BY 8PM-1AM, AND NORTHEAST ALABAMA BY 1AM-5AM.

ONCE THE FROPA OCCURS, SOME POST-FRONTAL SHOWERS/STORMS ARE POSSIBLE
BUT SHOULD QUICKLY DIMINISH IN INTENSITY. DID KEEP SHOWERS IN THE
FORECAST FOR TUESDAY AND TUESDAY NIGHT BEHIND THE FRONT MAINLY DUE
TO THE SOUTHERN FLANK OF THE TROUGH BECOMING QUASI-CUTOFF FROM THE
PREVAILING FLOW AND SPINNING OVER THE MID MS AND OH RIVER VALLEYS.
KEPT MOSTLY CLOUDY CONDITIONS FOR MOST OF THE DAY ON TUESDAY WITH
MUCH COOLER DAYTIME HIGHS (UPPER 60S) DUE TO THIS SCENARIO.
OVERNIGHT LOWS ON TUESDAY NIGHT WILL THEN BE NOTICEABLY COOLER IN THE
40S. OTHERWISE, A COMPLETE CLEARING MAY NOT OCCUR UNTIL WEDNESDAY AND
THEN DRY AND CLOSE TO SEASONABLE TEMPERATURES SHOULD OCCUR THROUGH
FRIDAY. THERE IS EVIDENCE OF A REINFORCING COLD FRONT ON FRIDAY NIGHT
INTO SATURDAY WHICH SHOULD BE A DRY FRONT BUT THERE IS SOME
INDICATION THAT ENOUGH MOISTURE MAY RESULT IN SOME SHOWER ACTIVITY
BUT DID NOT MAKE ANY ADJUSTMENTS TO THAT FORECAST AT THIS TIME.

SL.77

&&

.AVIATION...
/ISSUED 102 PM CDT MON OCT 13 2014/
FOR 18Z TAFS...VFR CONDITIONS ARE EXPECTED TO CONTINUE AT HSV AND MSL
IN THE SHORT TERM. AS A LINE OF STORMS APPROACHES NW ALABAMA BY
AROUND 00Z...WITH MVFR CEILINGS/VISIBILITIES EXPECTED THROUGH THE
END OF THE FORECAST PERIOD AT MSL. THE MVFR CEILINGS/VISIBILITIES
ASSOCIATED WITH THE STORMS ARE EXPECTED TO MOVE INTO THE HSV VICINITY
BY AROUND 05Z...WITH MVFR CONDITIONS EXPECTED THROUGH THE END OF THE
FORECAST PERIOD.

TT

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  68  53  65 / 100  70  20  20
SHOALS        61  67  52  66 / 100  60  20  20
VINEMONT      64  67  53  65 / 100  70  20  20
FAYETTEVILLE  65  68  52  62 / 100  80  20  20
ALBERTVILLE   66  71  52  65 / 100  80  20  20
FORT PAYNE    65  72  52  66 / 100  80  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR ALZ001>010-016.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR TNZ076-096-097.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Oct 13, 1:18 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
218 PM CDT MON OCT 13 2014

ALZ001>010-016-TNZ076-096-097-140500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
218 PM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A STRENGTHENING STORM SYSTEM WILL APPROACH THE REGION FROM THE WEST
THIS EVENING. SCATTERED STORMS WILL DEVELOP ACROSS THE INTERSTATE 20
CORRIDOR AND SWEEP NORTHWARD TOWARD THE TENNESSEE VALLEY REGION BY
MID TO LATE AFTERNOON. IN ADDITION...A LINE OF THUNDERSTORMS IS
ANTICIPATED TO IMPACT THE REGION FROM WEST TO EAST DURING THE EVENING
AND INTO THE OVERNIGHT HOURS AS THE COLD FRONT APPROACHES. THE
THREAT OF SEVERE WEATHER IS EXPECTED TO INCREASE THIS AFTERNOON AND
PERSIST THROUGH TONIGHT...WITH DAMAGING WINDS OF 60 TO 70 MPH AND
BRIEF TORNADOES THE PRIMARY THREATS.

OTHERWISE..A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE REGION
THROUGH 7 AM TUESDAY FOR SUSTAINED WINDS OF 20 TO 25 MPH AND
FREQUENT GUSTS TO 35 MPH. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR
ALL COUNTIES BEGINNING AT 7 PM THIS EVENING...DUE TO THE POTENTIAL
FOR ADDITIONAL HEAVY RAINFALL WITH THIS STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL PERSIST BETWEEN 7
AM AND NOON TUESDAY...MAINLY FOR LOCATIONS EAST OF INTERSTATE 65. A
FLASH FLOOD WATCH WILL ALSO REMAIN IN EFFECT FOR THE ENTIRE FORECAST
AREA THROUGH 1 PM TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY BEGINNING THIS EVENING FOR ALL AREAS. THE NEED FOR
ACTIVATION WILL DIMINISH FROM WEST TO EAST LATE TUESDAY MORNING.

The radar

The Birmingham radar (KBMX), 106 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
October 13, 3:12 PM CST to 3:21 PM CST
Where
Cullman County, 0.7 mi SW of Phelan to 0.49 mi SE of Holmes Gap
Measured
87 kt (100 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.122, -86.828

A wide swath of hardwood trees were snapped or uprooted between Good Hope and South Vinemont. Many trees fell on homes causing extensive roof/structural damage. Several businesses in Cullman sustained minor roof damage. Several wooden power poles were even snapped near their base which resulted in the estimation of winds being around 100 MPH.

Thunderstorm Wind, Morgan

When
October 13, 3:32 PM CST to 3:33 PM CST
Where
Morgan County, 0.96 mi WNW of Cole Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.355, -86.846

Trees down just east of Falkville.

Thunderstorm Wind, Morgan

When
October 13, 3:35 PM CST to 3:36 PM CST
Where
Morgan County, 36.5 mi ESE of Cotton Town
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.426, -86.899

Several large light and power poles were bent along Interstate 65, near mile marker 326.

Thunderstorm Wind, Morgan

When
October 13, 3:37 PM CST to 3:38 PM CST
Where
Morgan County, 1.27 mi NNW of Mt Tabor
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.448, -86.876

Trees snapped and uprooted along highway 36, east of Hartselle.

Thunderstorm Wind, Madison

When
October 13, 3:55 PM CST to 3:56 PM CST
Where
Madison County, 2.06 mi NE of Farley
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.624, -86.549

Trees down on Chaney Thompson Road and Mountain Gap Road, in south Huntsville.

Thunderstorm Wind, Limestone

When
October 13, 3:58 PM CST to 3:59 PM CST
Where
Limestone County, 1.98 mi ESE of Belle Mina
Measured
80 kt (92 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.641, -86.847

Eight power poles snapped along Highway 20, near Greenbrier exit.

Thunderstorm Wind, Limestone

When
October 13, 4:07 PM CST to 4:08 PM CST
Where
Limestone County, 0.95 mi NE of Athens
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.809, -86.967

Large trees were uprooted with many limbs snapped, northeast of downtown Athens.

Thunderstorm Wind, Madison

When
October 13, 4:07 PM CST
Where
Madison County, 0.48 mi S of Bloucher Ford
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.863, -86.482

A tree fell on a house along Rube Robinson Road causing damage to the roof.

Thunderstorm Wind, Colbert

When
October 13, 4:08 PM CST
Where
Colbert County, (Msl)muscle Shoals A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.750, -87.620

A 60 MPH wind gust measured at Muscle Shoals Northwest Regional Airport.

Thunderstorm Wind, Colbert

When
October 13, 6:25 PM CST to 6:30 PM CST
Where
Colbert County, 0.54 mi NNE of Muscle Shoals
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.758, -87.668

Numerous trees and powerlines down across Muscle Shoals and Tuscumbia area.

Tornado, Colbert

When
October 13, 6:29 PM CST to 6:33 PM CST
Where
Colbert County, 0.21 mi NW of Tuscumbia to 1.06 mi SSW of Wilson Dam
Rating
EF1
Path length
3.48 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.732, -87.703

A tornado initially touched down in downtown Tuscumbia, near the intersection of 6th Street and Main Street, where two roofs were peeled off nearby businesses. The brick facade of a small retail building was torn off across 5th Street, and it's roof was partially torn off and roofing material vaulted into nearby power lines. The path continued northeast to High Street between 3rd and 4th Streets, where a very old pecan tree was uprooted and fell onto an historic home causing injury to the resident. In this residential area, multiple trees were snapped and uprooted or had large limbs broken off. Several power poles were snapped. Many more old trees were snapped an uprooted across the road along Commons Street between Mulberry and Hickory Streets.

At this point, the tornado appeared to weaken somewhat as it crossed a large corn field between Commons Street and King Avenue. It snapped branches upon reaching King Avenue and toppled Bradford pear trees on the grounds of Shoals Hospital along Billy Bowling Drive. As the tornado moved across Grand, Pasadena, and Ford Avenues and Ford Street in Muscle Shoals, it did significant damage to multiple trees throughout the neighborhood. Very minor damage was noted to a couple of houses, but nearly all damage was to trees or power poles.

The tornado intensified as it crossed Ford Street and moved into a commercial district along Woodward Avenue near 2nd Street. There was widespread structural damage to businesses and a church in this area. Numerous awnings were damaged or destroyed, roofs were partly torn off of strip malls, a few windows were broken, and several large signs along the road were blown down. Roofing was peeled off of a used car dealership and gas station and vaulted across the street into a wooded area and another nearby gas station. Power poles were snapped, and two metal power poles were bent, damaging the traffic lights at the intersection. The tornado continued across 2nd Street onto the Tennessee Valley Authority Reservation, where it snapped multiple trees along Garage Road. The tornado lifted before reaching Reservation Road, and little to no damage was noted thereafter. Minor straight-line wind damage was observed farther northeast, near Grandview Drive near the Tennessee River, but this was not associated with the tornado.

Thunderstorm Wind, Lauderdale

When
October 13, 6:37 PM CST
Where
Lauderdale County, 0.52 mi S of Killen
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.862, -87.530

Public report of damage to a shed and trees down in Killen.

Heavy Rain, Colbert

When
October 13, 7:23 PM CST to 8:23 PM CST
Where
Colbert County, 1.34 mi NNE of Cherokee
Reported by
Emergency Manager
Coordinates
34.768, -87.962

Reports of localized flooding from heavy rain in Cherokee, near the elementary school along North Pike Street. Between 3 and 6 inches of water covering the roadway.

Flash Flood, Dekalb

When
October 14, 1:04 AM CST to 3:00 AM CST
Where
Dekalb County, 1.31 mi WNW of Ft Payne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.438, -85.751

Flash flooding occurred with around 12 inches of water over the road from near the bridge on Airport road on Alabama highway 35 in Fort Payne, Alabama, between the hospital and Interstate 59 from a tributary to Big Wills Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyThe tornado archive for Alabama, 2014Warnings in Alabama, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545888, 545889, 545891, 545892, 545897, 545895, 545896, 545898, 545899, 545901, 540210, 545902, 545903, 544802.